T Nation

Can TRT Cause Anxiety?

As the title questions. Been on TRT for approx 12 months, and in that time noticed some pretty bad anxiety at various times throughout the year. I question the testosterone as I hadn’t noticed anything to this level prior. For example, the amount of adrenaline released during a bout is just off the chart ridiculous compared to what I’m used to. Physical symptoms like that.

I understand it can also help with anxiety, but then again I’m a side effect machine with TRT thus far.

Check your cortisol levels and also hows your personal and business life like? Im in the camp that will have anxiety if T levels are too low. Upper levels brings peace and good sleep

I’ve never had anyone check cortisol, but it has been mentioned to me based other TRT complaints I’ve had that they might be fucked.

As far as life over the last year, same old, with the odd catastrophe tossed in there. However, for me anxiety has been an ever present occasional thing I’ve dealt with for a couple decades. It doesn’t necessarily take a bad life event to trigger it, often it’s the mundane. The problem lately, and with the a couple times throughout my time on TRT it’s reared up, is the physical symptoms of feeling anxiety (or an ‘attack’ as it were) are, and I hate using this term, like anxiety on steroids. Like way too much adrenaline, way to much muscle involvement, heart rate to the sky type of shit. Also takes far longer to stop than usual.

I noticed when I try to up my dosage of T it happens more, as well as when I ran a lower dose. I recently split my dosing to twice a week to try and resolve some other sides, and it’s actually gotten by far worse than once per week. Noticeably so.

Oftentimes anxiety is related to e2 being out of whack. I used to get panic attacks frequently when I was younger but trt never exacerbated it. My guess is that it’s a second order effect rather than being testosterone directly. But that’s just a guess. Without bloods it’s hard to say.

Last bloods from a couple weeks ago were seemingly normal. T down a bit since I switched to twice a week protocol.

All trough

E2 = 26.2 pg/ml
DHEA-S = 10.9 umol/L (<15.0)
T = 498.6 ng/dl
FT = 133 pg/ml

I’ve never been tested for cortisol.

You’re right, those look like normal trough readings. If you think it’s cortisol then look into a supplement called 7-ketotestosterone. It used to come as a transdermal but it also may be in pill form. It was one of those things that they’d sell to nattys because it wasn’t at all suppressive and it helped lower cortisol. I don’t know if it’s even still being made, but I used it many years ago before trt and I did notice that I felt overall better on it. Hard to explain since it was so long ago, but I know I liked it and found it to be worth what I had paid.

Question: Considering all factors, the host of shitty sides I can’t shake plus this nonsense, I might take a TRT break for a bit. How shitty am I gonna feel coming off, and how long to rebound? Been on for 12 months, currently at 75mg per week.

Not E2 related by any stretch of the imagination. It can hit some guys when they take too little or too much. Any time I’ve tried upping my dose significantly, anxiety sets in quick. Lower dose and it goes away. It has an impact on the CNS more than people realize.

2 Likes

Going to daily has helped my anxiety more than anything I’ve done , Suffered from anxiety for years and could def tell it was related to my trt but drs were no help on protocols or anything past the standard twice weekly bullshit , I happened to watch some of ur videos and stumbled across this forum and started trying some different things and finally feel like I’m getting a handle on the anxiety , been on trt for 28 years and not sure if I have ever really been dialed in but I think I’m finally getting close , for some people once or twice weekly is fine but I def have felt better on daily’s

Can I assume your SHBG is less than 20?

Never had it tested but my free test on last bloodwork was 394 with 155 being high and total was 1200 with 1100 being high , I was taking .6 twice weekly for a total of 240 mg , I have come down to 180 and went to daily and anxiety has dissipated to almost nothing while Libido and erections have increased , love my doc and she is very easy to work with but Is still in the dark on some stuff

Good vid.

I’m going to go out on a limb here and say I’m one of the very few guys who can’t take a lot of testosterone. Considering I joined to find information on why I get every goddamned sexual side effect there is on doses higher than 75, along with the host of other sides that I’ve never seen let up on any dosage or protocol I’ve tried.

Assuming I am hyper sensitive to it, what are my options? I am feeling more and more like getting off the whole thing lately. Perhaps restart later. Do I need to titrate down slowly or just cold turkey this bitch?

There are outliers. Guys like @equel, @roscoe88, and @systemlord come to mind. Two guys I tried to help out which was an epic fail as the standard logic/approach simply doesn’t work for them. Both need tiny amounts of testosterone in comparison to 99.99% of men out there. At least we did the exercise trying high doses and the higher we went the worse it got, which demonstrates the need to head in the opposite direction, whereas with most guys they simply aren’t taking enough and need to increase dose or frequency of injection. This does not indicate the need to get off it entirely. It’s simply a matter of doing the exercise to determine what your ideal protocol is.

This video is a good example of the logic to use when dialing in dose. In your case, ignore the part about ideal free T being a minimum of 25 ng/dL for most men as you have already discovered that this will not apply to you.

2 Likes

Your SHBG would be about 15-17nmol using the online calculator. Your numbers look a lot like mine and I also feel best on daily shots, after lowering my dose

I’m feeling this applies to me more and more.

Would there be any reason at all why I feel better on once per week IMs? The anxiety climbed when I split the dose and has sort of remained higher than single dose. I also have increased acne and sweats.

I’m a genetic misfit.

My thoughts are that when my e2 is too high, i get anxiety.

Larger doses will spike e2 temporarily, but have more time to allow it to be cleared by the liver due to shots being spaced out more.

More frequent shots don’t seem to give the liver a chance to lower e2, unless you also drop your dosage with the increase in frequency.

If you have demonstrated that less frequent shots make you feel better, then it’s clear you need to do less frequent shots. Maybe your shbg is higher than the norm? If you have documented feeling better on once weekly, do that, so that all that remains to be figured out is how much to take a week. It’s really that simple.

With @roscoe88 we were trying all kinds of crazy shit just to get SOME kind of reaction, and regardless of what we did he would confirm he felt better at lower doses, so he dropped back down and low and behold he feels better. At least now he knows and he’ll be closer to finding his answers.

Some of these experiences can result in a very quick answer and others, as in his case, can really be long and frustrating. It is what it is.

1 Like

You know what’s so odd too danny, is that at appx 80mg per week i’m stronger and more energetic than i was at 400mg per week?! So strange how the (well, my) body works.

At 400mg/week of test you’d think i’d be wicked strong. It went the other way… way more sluggish, and as a result, gym activities went down.

1 Like

And before all of you jump all over me saying, “You told him to try 400mg a week???” keep in mind we kept raising gradually, and raising, and raising and raising! Waiting to see SOMETHING that would cause an effect. ANYTHING. But nothing. No matter what we did he felt off. So logical course of action is to head the other way and boom, that’s what he needed.

@roscoe88 those higher levels over and above the 80mg a week caused some type of lethagy… low energy, low strength, etc. Now at least you know that you’re headed in the right direction and don’t need to speculate anymore.

Nope. Not danny’s idea. All me. Needed to see if super high doses would spark my libido. But it didn’t… I was going in the wrong direction.

On my lower dose i have a teeeny tiny bit of it. But at higher doses, even orgasm was difficult.

Danny was nothing but a positive influence and quite helpful along the way.

1 Like